Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 3, NWS Lubbock, TX

May 19, 2018Crosby County, Lubbock County, Texas

NWS Lubbock, TX issued this flash flood warning at May 19, 2018, 7:15 PM CDT for Crosby County, Lubbock County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2018, 7:15 PM CDT (00:15 UTC)
Expired
May 19, 2018, 9:15 PM CDT
In force
2 hr
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Flood severity
None

Counties Crosby County, TX, Lubbock County, TX

The radar

The Lubbock radar (KLBB), 25 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2337 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2337 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1929 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted.

500 
WGUS54 KLUB 200015
FFWLUB
TXC107-303-200215-
/O.NEW.KLUB.FF.W.0003.180520T0015Z-180520T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lubbock TX
715 PM CDT SAT MAY 19 2018

The National Weather Service in Lubbock Texas has issued a

* Flash Flood Warning for...
  Southeastern Lubbock County in northwestern Texas...
  West central Crosby County in northwestern Texas...

* Until 915 PM CDT

* At 713 PM, radar indicated thunderstorms that were nearly 
  stationary and producing heavy rain rates over the warned area. 
  Just over one inch of rain has already fallen between Ransom 
  Canyon and Slaton, with an additional 1 to 3 inches of rain 
  expected. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Slaton and Ransom Canyon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3363 10151 3348 10151 3342 10169 3354 10169

$$

MCZ
2 follow-up statements
910 
WGUS74 KLUB 200056
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
756 PM CDT SAT MAY 19 2018

TXC107-303-200215-
/O.CON.KLUB.FF.W.0003.000000T0000Z-180520T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lubbock TX-Crosby TX-
756 PM CDT SAT MAY 19 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
SOUTHEASTERN LUBBOCK AND WEST CENTRAL CROSBY COUNTIES...

At 752 PM, radar indicated slow moving thunderstorms producing heavy 
rain rates across the warned area. Two inches of rain have already 
fallen in a short time northeast of Slaton, with an additional 1 to 
2 inches of rain possible as additional storms arrive from the 
Woodrow area.

Flash flooding is likely occurring in low lying and poor drainage 
areas.

Some locations that will experience flooding include...
Slaton and Ransom Canyon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Exercise caution when driving at night as flooding is hard to 
recognize. Turn around, don't drown!

&&

LAT...LON 3363 10151 3348 10151 3342 10169 3354 10169

$$

MCZ
287 
WGUS74 KLUB 200208
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
908 PM CDT SAT MAY 19 2018

TXC107-303-200216-
/O.EXP.KLUB.FF.W.0003.000000T0000Z-180520T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lubbock TX-Crosby TX-
908 PM CDT SAT MAY 19 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN LUBBOCK AND WEST CENTRAL
CROSBY COUNTIES WILL EXPIRE AT 915 PM CDT...

The potential for additional flash flooding has diminished, however 
an AREAL FLOOD WARNING remains in effect for southern Lubbock and 
southern Crosby Counties until 945 PM. Be careful for flooded roads 
at night as flooding is harder to recognize.

LAT...LON 3363 10151 3348 10151 3342 10169 3354 10169

$$

MCZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at May 19, 6:33 PM CDT, 42 minutes earlier.

Area forecast discussion, May 19, 6:33 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
633 PM CDT Sat May 19 2018

.AVIATION...
VFR should collapse to MVFR in low ceilings toward sunrise Sun
well behind a cold front. Until then, TS may graze the LBB
airspace with a higher probability at CDS, before a greater
coverage of TS develop with the FROPA near midnight. This latter
threat of TS still appears greatest at LBB, although PVW is also
at risk for some lightning overnight.

&&

.PREV DISCUSSION... /issued 224 PM CDT Sat May 19 2018/

DISCUSSION...
Lift was in no short supply this afternoon as a well-defined
stationary front was found draped from Childress southwest to
Levelland and Plains as of 1 PM. Aloft, water vapor imagery
revealed an impulse in SW flow approaching from southeast NM and
far West TX. Add to this the RRQ to an upper jet and a very modest
EML (per Lubbock Airport AMDAR profiles) and the stage is primed
for scattered to numerous storm development. Similar to Friday,
an axis of elevated convection early this afternoon is expected to
become more surface based by mid afternoon and make full use of
2000 to 3000 J/kg of MLCAPE. Unlike Friday, today we have a deeper
fetch of moisture advection underway (as noted by an axis of
stratus aligned from Del Rio north to near Big Spring) which will
limit the degree to which moisture mixes out this afternoon.
Although oriented parallel to the boundary, deep layer shear
values around 35 knots will promote storm organization, including
some mesos given favorable backing of low level winds for
maintaining storm relative inflow. Modes overall should favor
linear structures given minimal capping and consolidating
outflows over time. This argues the greatest threat will be
downbursts as the significant hail potential should be restricted
to individual cells early in the event.

Following an inevitable MCS development off the Caprock this
evening, a reinforcing cold front will drop south and aid in
focusing a second round of storms, mainly after midnight. What
looks particularly interesting about this setup is the presence of
a 30-40 knot LLJ feeding rich mixing ratios northward overnight.
This isentropic ascent should focus numerous elevated storms
overnight, with some likelihood for training precip and heavy
rain. Majority of CAMs and global models indicate such a scenario
as PWATs rise to over 1 inch. This precip should wane from N-S
toward daybreak Sunday as the layer of isentropic ascent shifts
south. Widespread stratus trapped along the frontal inversion and
cool NE winds will make for a pleasantly cool day area wide. PoPs
were dried out in most areas by the afternoon as saturated depths
thin out and omega vanishes. Prospects for additional storms
arriving Sun night from sern NM remain decent, but not definite as
this will hinge on the strength of the LLJ/isentropic forcing and
any pre-existing storms that manage to form in the easterly
upslope of NM. Weak upper ridging during this time may also limit
the coverage of precip, which should amplify a bit on Monday ahead
of increasingly cyclonic SW flow for Mon night and Tue. Broad SE
winds in the low levels during this time will keep the dryline
well to our west, which may also curtail PoPs during the day and
make for more of a nocturnal threat of storms and perhaps a
diminished severe threat. By later week, weakening winds aloft in
response to anticyclonic flow and sharper ridging atop the region
should bring a gradual demise to PoPs and spell a return to drier
and somewhat hotter conditions.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

93
Hazardous weather outlook, May 19, 4:36 PM CDT, 2 hours 39 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Lubbock TX
436 PM CDT Sat May 19 2018

TXZ021>044-200815-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
436 PM CDT Sat May 19 2018

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

There will be a risk for severe thunderstorms this afternoon
east a Tahoka to Plainview to Childress line. Hail to the size of
baseballs and wind gusts to 70 mph along with a tornado or two
are possible. A risk for large hail and severe wind gusts along
with localized flooding will spread over most areas tonight as a
cold front moves into the area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong or severe thunderstorms also may develop Monday through
Wednesday as an unsettled pattern holds over our region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, May 19, 5:22 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
522 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             PADUCAH                 34.01N 100.30W
05/19/2018  E1.00 INCH       COTTLE             TX   STORM CHASER

&&

EVENT NUMBER LUB1800136

CALDRICH

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:08 PM CDTSevere Thunderstorm WarningLUBCrosby, Lubbock67 min
May 19, 7:50 PM CDTSevere Thunderstorm WarningLUBLubbock25 min
May 19, 8:09 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza36 min
May 19, 8:14 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza, Lubbock, Lynn31 min
May 19, 8:21 PM CDTAreal Flood WarningLUBCrosby, Lubbock84 min
May 19, 8:34 PM CDTSevere Thunderstorm WarningLUBDickens, Motley26 min
May 19, 8:44 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza, Lubbock, Lynn49 min
May 19, 8:44 PM CDTSevere Thunderstorm WarningLUBCrosby31 min
May 19, 8:53 PM CDTSevere Thunderstorm WarningLUBCottle, Dickens, King, Motley22 min
May 19, 9:17 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Kent43 min
May 19, 9:29 PM CDTSevere Thunderstorm WarningLUBLynn61 min
May 19, 9:46 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock59 min
May 19, 9:48 PM CDTSevere Thunderstorm WarningLUBHale42 min
May 19, 9:59 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Kent46 min
May 19, 10:00 PM CDTFlash Flood WarningLUBCrosby, Dickens90 min
May 19, 10:11 PM CDTAreal Flood WarningLUBHockley, Lubbock2 hr
May 19, 10:26 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn64 min
May 19, 10:29 PM CDTSevere Thunderstorm WarningLUBHale36 min
May 19, 10:43 PM CDTSevere Thunderstorm WarningLUBLynn, Terry62 min
May 19, 10:45 PM CDTSevere Thunderstorm WarningLUBDickens, Kent30 min
May 19, 11:14 PM CDTSevere Thunderstorm WarningLUBDickens, Kent, King, Stonewall61 min
May 19, 11:27 PM CDTAreal Flood AdvisoryLUBDickens, Kent63 min
May 19, 11:41 PM CDTSevere Thunderstorm WarningLUBLynn34 min
May 19, 11:47 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Kent32 min
May 20, 12:11 AM CDTSevere Thunderstorm WarningLUBGarza, Lynn34 min
May 20, 12:35 AM CDTAreal Flood AdvisoryLUBDickens, Kent, King, Stonewall3 hr
May 20, 12:35 AM CDTSevere Thunderstorm WarningLUBKing, Stonewall25 min
May 20, 12:37 AM CDTSevere Thunderstorm WarningLUBTerry38 min
May 20, 12:41 AM CDTAreal Flood AdvisoryLUBGarza, Lynn94 min
May 20, 12:53 AM CDTAreal Flood AdvisoryLUBTerry82 min
May 20, 1:16 AM CDTSevere Thunderstorm WarningLUBLynn, Terry59 min
May 20, 1:27 AM CDTSpecial Weather StatementLUBKent, Stonewall33 min
May 20, 2:06 AM CDTWind AdvisoryLUBBailey, Castro, Cochran, Crosby, Floyd, Garza and 8 more4 hr
May 20, 2:12 AM CDTFlash Flood WarningLUBLynn, Terry2 hr
May 20, 2:21 AM CDTSpecial Weather StatementLUBTerry24 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.